Hail, Tom Green
- When
- February 22, 4:57 PM CST
- Where
- Tom Green County, 6 mi SE of San Angelo
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.400, -100.367
A small complex of thunderstorms developed near San Angelo on the afternoon of the 22nd. This complex continued to develop and move to the northeast across the eastern portions of the Concho Valley producing hail up to golfball size and very heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A small complex of thunderstorms developed near San Angelo on the afternoon of the 22nd. This complex continued to develop and move to the northeast across the eastern portions of the Concho Valley producing hail up to golfball size and very heavy rains. The thunderstorms split over the northeastern Concho Valley with one thunderstorm moving north across the Big Country towards Abilene, and the other moving east towards the Heartland towards Brownwood. The northward moving storm produced up to softball size hail near Abilene.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 22, 2:38 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 238 PM CST TUE FEB 22 2005 .SHORT TERM... ANOTHER COMPLEX SURFACE MAP THIS AFTERNOON. COLD FRONT LOCATED ACROSS SOUTHERN OK AND THE TX PANHANDLE. WEAK LOW PRESSURE WAS LOCATED NEAR FST AND A DIFFUSE DRY EXTENDED SOUTH JUST WEST OF CROCKETT COUNTY. ALSO...A WEAK SURFACE BOUNDARY WAS LOCATED NEAR A TPL TO BWD LINE. HAVE A FEW BOUNDARIES TO FOCUS TSTM DEVELOPMENT ON...HOWEVER MID LEVEL CAP STILL HOLDING ON. THE CINH NUMBERS HAVE DECREASED TO BETWEEN 30 TO 50 ACROSS THE SOUTHEAST CWFA WITH CAPE VALUES BETWEEN 1500 AND 200O J/KG. THE SOUTHEAST CWFA MAY SEE ISOLD TSTMS DEVELOP NEXT FEW HOURS. INCREASING VERTICAL MOTION AND SOME 300 MB DIVERGENCE WILL RESULT IN SCT TSTMS ACROSS CWFA BETWEEN 22/22Z AND 23/12. INSTABILITY AN SHEAR VALUES ARE FAVORABLE FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WILL NOT INCLUDE SEVERE STORMS IN ZONES TONIGHT...HOWEVER WILL MENTION IN HWO. .LONG TERM... THE ETA AND GFS NOW CLOSER ON FRONTAL POSITION...GFS STILL 3 TO 6 HOURS FASTER FOR WEDNESDAY. ALSO...THE 12Z MOS GUIDANCE FOR THE GFS HAS WARMED ABOUT 10 TO 15 DEGREES FOR HIGHS ON WEDNESDAY. LOOKS MORE FAVORABLE FOR TSTMS ON TUESDAY...A FEW POSSIBLY SEVERE. THE FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS DURING WEDNESDAY. ALSO ...INTERSECTION OF COLD FRONT AND DRY LINE JUST WEST OF SJT BY EARLY AFTERNOON. CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS SOUTHERN 2/3 OF CWFA BETWEEN 23/18Z AND 24/03Z. GOING WITH CHC POPS WEDNESDAY AND WEDNESDAY NIGHT. FRONT FINALLY THROUGH AREA ON THURSDAY WITH OVERRUNNING -RA ACROSS MUCH OF AREA ON THURSDAY AND THURSDAY NIGHT. ALSO...HIGHS TEMPS ON THURSDAY IN THE 50S TO LOWER 60S. UNSETTLED WX FOR CHC POPS ON FRIDAY...THEN MAINLY DRY WX FOR THIS WEEKEND AND EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 60 41 48 / 60 50 50 60 SAN ANGELO 57 66 44 50 / 40 30 50 60 JUNCTION 58 71 48 52 / 50 30 50 60 && .SJT WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 139 PM CST TUE FEB 22 2005 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-231939- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 139 PM CST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE INTO THE REGION. THE STORMS MAY BECOME MORE NUMEROUS DURING THE EVENING. NOT ALL AREAS WILL SEE THUNDERSTORMS...HOWEVER A FEW LOCATIONS WILL SEE STRONG STORMS THAT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAIN. HAZARDOUS WEATHER MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT MOVES SOUTHWARD ACROSS WEST CENTRAL TEXAS. THE STRONGEST STORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
The San Angelo radar (KSJT), 12 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
11 hail, 6 flash flood. Local standard time, as filed.
Heavy rain filled the ditches and had started flowing over highway 277.
Water running over the road in several locations.
County road was closed due to water over the road.
Significant street flooding in Coleman.
Water flowing over the roads at several low water crossings.
Hail fell right on the Throckmorton county line.
Several city streets closed or impassable due to flowing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437095, 5437096, 5437097, 5437098, 5437099, 5437100, 5437101, 5437102, 5437103, 5437104, 5437105, 5437106, 5437107, 5437108, 5437318, 5437590, 5437591.